Kansas, 2005

Winter Storm in Kansas, December 16 to 17, 2005

December 16 to 17, 2005 · NWS DDC · 18 events in 18 counties and zones

Light snow started falling during the evening of Saturday, December 16th, and picked up in intensity Saturday night. The snow continued, heavy at times, Sunday, December 17th.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Light snow started falling during the evening of Saturday, December 16th, and picked up in intensity Saturday night. The snow continued, heavy at times, Sunday, December 17th. North to northwest winds in the 15 to 30 mph range resulted in considerable drifting of snow, as well as occasional reduced visibilities due to blowing snow. Before the snow tapered off Sunday evening, December 17th, considerable snow fell in parts of the eastern CWA. Some of the higher 18 hour snowfall amounts included: 8 inches at the south edge of Hanston in Hodgeman county, 6 inches four miles west of Hudson in Stafford county, and 5.5 inches in southwestern Ellis county. In general, 2 inches or more of snow fell east of a line from just northeast of Wakeeney to 5 miles west of Ness City to 7 miles east of Garden City to near Meade, as well as north of a line from Meade to Medicine Lodge. Snowfall amounts of 4 inches or greater fell in southern Ellis county, northeastern Ford, northern Pratt, and across most of Rush, Pawnee, Hodgeman, Edwards, and Stafford counties. A 7 to 20 mile-wide band of snow, 6 inches or greater in depth, fell from northeastern Hodgeman county eastward across southern Pawnee county into north-central Stafford county. Another smaller band of 6 inch snow fell in southwestern Ellis county. By 10 PM Sunday evening, December 17th, the snow had ceased and wind speeds had died down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 16, 3:03 PM CST, 6 hours 57 minutes earlier.

Area forecast discussion, Dec 16, 3:03 PM CST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CST FRI DEC 16 2005

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES CONTINUE TO BE SNOW AMOUNTS FOR LATE TONIGHT AND
SATURDAY.

UPPER VORT WILL SWING AROUND UPPER LOW AND MOVE INTO SOUTHWEST
KANSAS BY MIDNIGHT WITH SOME FRONTOGENESIS, UPWARD MOTION, AND
RAPIDLY MOISTENING A DEEP LAYER OF THE ATMOSPHERE. SO CURRENT
THINKING IS WE COULD PICK UP AN INCH OR SO BY MORNING STARTING
AROUND OR JUST BEFORE MIDNIGHT TONIGHT. WILL UP POPS TO 90 OR 100
PERCENT MOST AREAS INTO SATURDAY MORNING THEN TAPER OFF POPS FROM
WEST TO EAST IN THE AFTERNOON AS UPPER VORT AND LIFT MOVES EAST.
HAVE UPPED SNOWFALL TOTALS A LITTLE WITH THE AID OF FRONTOGENETIC
FORCING HELPS WITH UPWARD VERTICAL VELOCITIES. COULD SEE 2 TO 4
INCHES IN THE NORTHEAST AND EAST CWA AND 1 OR 2 ELSEWHERE. WILL KEEP
SNOW ADVISORY GOING FOR ASHLAND TO GARDEN CITY AND EAST. THEN FOR
SATURDAY NIGHT AND SUNDAY THE UPWARD LIFT MOSTLY MOVES OFF TO THE
EAST THEN FOLLOWED BY MAINLY WEAK LIFT AND CHANNELED VORTICITY.
WILL KEEP AREAS ALL SNOW AS THE UPPER LAYERS WILL SEED THE LOWER
LAYERS WITH SOME ICE CRYSTALS.

DAYS 3-7...

IT APPEARS NOW THAT SURFACE HIGH PRESSURE WILL BUILD INTO CENTRAL KS
FASTER THAN INITIALLY THOUGHT. THIS WILL TEND TO SHUT OFF THE
UPSLOPE FLOW ACROSS MOST OF THE FCST AREA. IN FACT, CLEARING COULD
OCCUR BY SUNDAY NIGHT WITH TEMPS FALLING TO NEAR ZERO AT HYS AND DDC.
WE WILL TREND DOWNWARD TO BETWEEN 4 AND 7F FOR DDC, HYS AND PTT.
OUR WESTERN COUNTIES SHOULD STAY CLOUDY WITH WARMER LOWS BETWEEN 10
AND 15F. WARM ADVECTION COULD BRING THE LOW CLOUDS BACK IN ON
MONDAY. WE SHOULD HAVE SOME SNOW COVER WHICH WILL ALSO KEEP MAXES IN
THE MID TO UPPER 20S. A SLOW WARMING TREND WILL COMMENCE BY THE
TUE-THU TIME PERIOD. SNOW COVER WILL DELAY THE WARMUP THOUGH.
DOWNSLOPE FLOW WILL PUSH TEMPS TO ABOVE THE CLIMO AVERAGE BY
THURSDAY AND ESPECIALLY BY THE 22ND TO 24TH PERIOD. HIGHS COULD BE
WELL INTO THE 60S BY THE 23RD, ESPECIALLY IF THE 12Z ECMWF IS
CORRECT. THIS WARM PATTERN SHOULD LAST THROUGH AT LEAST CHRISTMAS
DAY. CLIMATOLOGICALLY WE OFTEN SEE A WINTER STORM IN WESTERN KS IN
EARLY JANUARY. IT WILL BE INTERESTING TO SEE IF WE HAVE ONE THIS
YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  23  27  16  23 /  80  90  40  20
GCK  21  26  14  22 /  80  80  30  20
EHA  25  26  16  23 /  60  60  30  20
LBL  25  27  15  23 /  70  80  30  20
HYS  20  27  14  22 /  70  90  40  20
P28  26  31  19  24 /  50  90  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST SATURDAY FOR
KSZ030-KSZ031-KSZ043-KSZ044-KSZ045-KSZ046-KSZ063-KSZ064-KSZ065-
KSZ066-KSZ077-KSZ078-KSZ079-KSZ080-KSZ081-KSZ088-KSZ089-KSZ090.

&&

FN06/24
Hazardous weather outlook, Dec 16, 5:00 AM CST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST FRI DEC 16 2005

KSZ030-031-043>046-061>066-074>081-084>090-171100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CST (400 AM MST) FRI DEC 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

UPSLOPE FLOW WILL BEGIN TO BRING MOISTURE BACK INTO THE WESTERN
PLAINS BY TONIGHT.  THIS...ALONG WITH UPPER LEVEL DISTURBANCES
MOVING INTO THE AREA WILL ALLOW SNOW TO START TO MOVE INTO THE
REGION AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT TO MODERATE SNOW WILL CONTINUE INTO SATURDAY.  ACCUMULATIONS
OF 2 INCHES OR MORE ARE POSSIBLE NORTH AND EAST OF A ASHLAND TO
SCOTT CITY LINE.  A SNOW ADVISORY HAS BEEN ISSUED.  THE
SIGNIFICANT SNOWFALL SHOULD BEGIN TO TAPER OFF BY SATURDAY EVENING.
HOWEVER...THERE IS A SLIGHT CHANCE FOR SOME LIGHT SNOW SHOWERS OR
EVEN SOME PATCHY FREEZING DRIZZLE TO HANG AROUND INTO SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

RITTERLING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm. Local standard time, as filed.

Winter Storm, Barber

When
December 16, 10:00 PM CST to December 17, 10:00 PM CST
Where
Barber forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Winter Storm, Clark

When
December 16, 10:00 PM CST to December 17, 10:00 PM CST
Where
Clark forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Winter Storm, Comanche

When
December 16, 10:00 PM CST to December 17, 10:00 PM CST
Where
Comanche forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Winter Storm, Edwards

When
December 16, 10:00 PM CST to December 17, 10:00 PM CST
Where
Edwards forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Winter Storm, Ellis

When
December 16, 10:00 PM CST to December 17, 10:00 PM CST
Where
Ellis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Winter Storm, Finney

When
December 16, 10:00 PM CST to December 17, 10:00 PM CST
Where
Finney forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Winter Storm, Ford

When
December 16, 10:00 PM CST to December 17, 10:00 PM CST
Where
Ford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Winter Storm, Gray

When
December 16, 10:00 PM CST to December 17, 10:00 PM CST
Where
Gray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Winter Storm, Haskell

When
December 16, 10:00 PM CST to December 17, 10:00 PM CST
Where
Haskell forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Winter Storm, Hodgeman

When
December 16, 10:00 PM CST to December 17, 10:00 PM CST
Where
Hodgeman forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Winter Storm, Kiowa

When
December 16, 10:00 PM CST to December 17, 10:00 PM CST
Where
Kiowa forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Winter Storm, Meade

When
December 16, 10:00 PM CST to December 17, 10:00 PM CST
Where
Meade forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Winter Storm, Ness

When
December 16, 10:00 PM CST to December 17, 10:00 PM CST
Where
Ness forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Winter Storm, Pawnee

When
December 16, 10:00 PM CST to December 17, 10:00 PM CST
Where
Pawnee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Winter Storm, Pratt

When
December 16, 10:00 PM CST to December 17, 10:00 PM CST
Where
Pratt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Winter Storm, Rush

When
December 16, 10:00 PM CST to December 17, 10:00 PM CST
Where
Rush forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Winter Storm, Stafford

When
December 16, 10:00 PM CST to December 17, 10:00 PM CST
Where
Stafford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Winter Storm, Trego

When
December 16, 10:00 PM CST to December 17, 10:00 PM CST
Where
Trego forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487994, 5487995, 5487996, 5487997, 5487998, 5487999, 5488000, 5488001, 5488002, 5488003, 5488004, 5488005, 5488006, 5488007, 5488008, 5488009, 5488010, 5488011.